Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 51, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 14, 2019, 5:15 PM EDT for Barbour County, Randolph County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2019, 5:15 PM EDT (21:15 UTC)
- Expired
- Jul 14, 2019, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barbour County, WV, Randolph County, WV
The radar
The Pittsburgh radar (KPBZ), 166 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892
WGUS51 KRLX 142115
FFWRLX
WVC001-083-150015-
/O.NEW.KRLX.FF.W.0051.190714T2115Z-190715T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
515 PM EDT Sun Jul 14 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
North central Randolph County in northeastern West Virginia...
Eastern Barbour County in northeastern West Virginia...
* Until 815 PM EDT.
* At 515 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Elkins, Philippi, Belington, Montrose, Bowden, Kerens and
Nestorville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3887 7960 3895 7989 3918 8004 3927 7985
3924 7985 3923 7981 3913 7984 3911 7980
3908 7978 3904 7978 3899 7959
$$
142 follow-up statements
043
WGUS71 KRLX 142246
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
646 PM EDT Sun Jul 14 2019
WVC001-083-150015-
/O.CON.KRLX.FF.W.0051.000000T0000Z-190715T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Barbour WV-
646 PM EDT Sun Jul 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTH CENTRAL RANDOLPH AND EASTERN BARBOUR COUNTIES...
Heavy rains from thunderstorms occurred in the area earlier, and
additional thunderstorms continue to affect the warned area. Up to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly.
Some locations that will experience flooding include...
Elkins, Philippi, Belington, Montrose, Bowden, Kerens and
Nestorville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3887 7960 3895 7989 3918 8004 3927 7985
3924 7985 3923 7981 3913 7984 3911 7980
3908 7978 3904 7978 3899 7959
$$
14125
WGUS71 KRLX 150006
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
806 PM EDT Sun Jul 14 2019
WVC001-083-150016-
/O.EXP.KRLX.FF.W.0051.000000T0000Z-190715T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Barbour WV-
806 PM EDT Sun Jul 14 2019
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL RANDOLPH AND EASTERN
BARBOUR COUNTIES WILL EXPIRE AT 815 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3887 7960 3895 7989 3918 8004 3927 7985
3924 7985 3923 7981 3913 7984 3911 7980
3908 7978 3904 7978 3899 7959
$$
14What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:45 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 14, 2:45 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 245 PM EDT Sun Jul 14 2019 .SYNOPSIS... A weak cold front stalls across the area tonight into Monday. Unsettled weather is expected for much of the work week, possibly including the tropical remnants of Barry around midweek. && .NEAR TERM /THROUGH MONDAY/... As of 208 PM Sunday... Sfc front/boundary is slowly pushing south across the far northern CWA early this afternoon. GOES East satellite imagery indicates TCP and a few Cb occurring within MLCAPE axis of roughly 1000 to 1500 j/kg. Convection should continue to develop through mid/late afternoon and slowly drift to the SE, potentially dropping brief heavy rainfall along its path. DCAPE values are prog to be upwards of 800 to 1000 j/kg through mid afternoon, so an isolated strong storm can not be ruled out, but should generally be isolated in occurrence given the increasingly deeper moisture profiles. Convection should diminish early this evening with the onset of nocturnal cooling. Debris CI should dissipate overnight with river valley fog possible by late in the night, but some uncertainty exists regarding how much fog may actually occur (wind fields just off the surface may be slightly too strong). Additional diurnally driven convection may occur during the day Monday, primarily across the southern and western CWA where the aforementioned boundary is prog to stall. Much more humid feeling tonight with min temps a few degrees warmer than this morning's values. Humid and very warm on Monday with afternoon heat indices well into the 90s across much of the lower elevations. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As 235 PM Sunday... Moisture associated with the remnants of Barry continue to stream in from the west as a ridge axis centered overhead to the SE coast holds fast at the start of the short term. A warm frontal band associated with the remnant low may produce a few showers overnight, but ridging ought to keep most of the area dry. Otherwise, expect fog to develop during the morning. Tuesday, dewpoints in the 70's and temps near 90 allow for destabilization on the order of 1500 J/kg MLCAPE, more than enough to support afternoon and evening storms. Fairly sizable DCAPE on the order of 500-1000 J/kg exists as well, so an isolated microburst threat is there. Weak wind fields don't support organized/long-lived convection so expecting pulse storms with an eastward drift. Wednesday, models agree that what little remains of Barry will enter the area from the west, picked up as a trough in the prevailing westerly jet stream aloft. Although long-range models agree on this general synoptic set up, overall system strength differs; the GFS suggests more of a weakened, open wave whereas the ECMWF features a better organized, closed surface low moving into the northern Ohio Valley by Wednesday. With ample moisture availability, heavy rainfall potential is there, however forcing remains the main uncertainty. A stronger, more organized low a la ECMWF has rainfall potential 1-1.5" for the front half of this system in the short term whereas the weaker solution brings in up to 1" or so widepsread rainfall amounts. Given current system track, heavier amounts would fall over the Ohio Valley and perhaps across the mountains. On a different note, will have to keep an eye on dew points as apparent temperatures start to flirt with heat advisory criteria in some portions of the lowlands. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 245 PM Sunday... Upper level trough crosses Wednesday night, allowing dry air to filter in through the upper levels. This cuts PWATS down from the 2-2.5" range down to the 1-1.5" range, so although the heavy rainfall threat is reduced, showers and storms continue and could still be locally heavy. Expect up to an additional 0.5" or so of rainfall on average as forcing exits Thursday into early Friday. When all is said and done, expecting around 1-1.5" with some spots perhaps near 2" rainfall between the heavier short term rains and the lighter long term rains. All in all not a particularly significant post-tropical rainfall event given the rate of decay seen with Barry over the Mississippi Valley. At this time, flash flood threat looks to be relatively low. Long-range model agreement falls off during the weekend in the mid- latitudes. A more progressive solution brings another trough through with renewed shower/storm chances at the Saturday, however the building ridge across the southern CONUS may preclude any wave from making it as far south as our area with model trends to support this. Regardless, expecting a warm trend heading into and through the weekend with highs topping 90 in most lowland locations, dew points in the 70's, and diurnally driven showers/storms possible. Naturally it's a bit far in advance to start talking heat advisories however CPC outlooks and model trends point to the possibility Friday, through the weekend, and beyond. Temperatures from an operational blend are accepted. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 134 PM Sunday... Cu field is quickly developing across much of the area, as of writing, as llvl moisture values are increasing. A weak sfc front will slide south into the region this afternoon with sct convection expected to develop from roughly the vcnty of KCMH to KPKB to KCKB to KEKN. Have carried VCTS for KPKB/KCKB/KEKN to account for this. Elsewhere, distance from the boundary should preclude much, if an, precip development today. Cu field dissipates tonight, and if debris CI diminishes, then areas of fog may develop by late in the night with poor flight rules prevailing. Morning stratus/fog should mix out and transition to a renewed Cu field Mon morning. WNWrly sfc winds 5 to 10 kts this afternoon, generally becoming light/calm overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and coverage of convection is a little uncertain. Fog coverage late tonight may be less than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M L HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H L M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H L AFTER 18Z MONDAY... IFR fog possible during late night and early morning hours for several of the days this week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RH/MC NEAR TERM...RH SHORT TERM...MC LONG TERM...MC AVIATION...RH
Hazardous weather outlook, Jul 14, 5:11 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 511 AM EDT Sun Jul 14 2019 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-150915- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 511 AM EDT Sun Jul 14 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and much of the northern lowlands of West Virginia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. Showers and storms Sunday afternoon may induce locally heavy rainfall, especially in training storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. The remnants of Tropical Storm Barry are expected to move close to the area during the middle of the work week. Localized heavy rain is possible and may lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>526-150915- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 511 AM EDT Sun Jul 14 2019 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, much of the southern lowlands of West Virginia, and the West Virginia mountains. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. The remnants of Tropical Storm Barry are expected to move close to the area during the middle of the work week. Localized heavy rain is possible and may lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jul 14, 3:31 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT SUN JUL 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG VIENNA 39.33N 81.54W
07/14/2019 WOOD WV 911 CALL CENTER
SEVERAL TREES REPORTED DOWN IN THE NORTHERN
SECTIONS OF VIENNA. TIME ESTIMATED FROM
RADAR.
&&
WEBBSpecial weather statement, Jul 14, 4:18 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
418 PM EDT Sun Jul 14 2019
WVZ040-525-526-142045-
Barbour-Northwest Randolph-Southeast Randolph-
418 PM EDT Sun Jul 14 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND EAST
CENTRAL BARBOUR COUNTIES...
At 418 PM EDT, a strong thunderstorm was located 8 miles west of
Parsons, moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Montrose, Pheasant Run, Kerens and Nestorville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3892 7973 3914 7999 3924 7987 3921 7981
3920 7983 3916 7983 3913 7984 3912 7983
3911 7980 3908 7978 3904 7978 3900 7961
TIME...MOT...LOC 2018Z 307DEG 18KT 3913 7984
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:26 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 34 min |
| Jul 14, 2:39 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 36 min |
| Jul 14, 3:27 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Taylor | 33 min |
| Jul 14, 4:18 PM EDT | Special Weather Statement | RLX | Barbour | 27 min |
| Jul 14, 5:45 PM EDT | Flash Flood Warning | RLX | Barbour, Taylor | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.